Alert archive / New York / Extreme Cold Watches in 2026
Extreme Cold Watch 2, NWS Buffalo, NY
NWS Buffalo, NY issued this extreme cold watch at Feb 5, 2026, 1:01 AM EST for 16 counties in New York. It took effect at Feb 7, 2026, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 5, 2026, 1:01 AM EST (06:01 UTC)
- In effect from
- Feb 7, 2026, 1:00 AM EST
- Expired
- Feb 6, 2026, 1:03 AM EST
- In force
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456 WWUS71 KBUF 050601 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 101 AM EST Thu Feb 5 2026 NYZ001>005-010>014-019>021-085-051815- /O.NEW.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 101 AM EST Thu Feb 5 2026 ...EXTREME COLD WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Dangerously cold wind chills as low as 25 below zero possible. The coldest wind chills are expected to be late Friday night through Saturday. * WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, and Allegany Counties. * WHEN...From late Friday night through Sunday morning. * IMPACTS...Dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006>008-051815- /O.NEW.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 101 AM EST Thu Feb 5 2026 ...EXTREME COLD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Dangerously cold wind chills as low as 35 below zero possible. * WHERE...The Eastern Lake Ontario Region. * WHEN...From Saturday morning through Sunday afternoon. * IMPACTS...Dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ HSK
2 follow-up statements
155 WWUS71 KBUF 051752 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1252 PM EST Thu Feb 5 2026 NYZ001>005-010>014-019>021-085-060630- /O.CON.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1252 PM EST Thu Feb 5 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Dangerously cold wind chills between 15 and 25 below zero possible. The coldest wind chills are expected to be late Friday night through Saturday. * WHERE...Erie, Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Genesee, Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, and Allegany Counties. * WHEN...From late Friday night through Sunday morning. * IMPACTS...Dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006>008-060630- /O.CON.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 1252 PM EST Thu Feb 5 2026 ...EXTREME COLD WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... * WHAT...Dangerously cold wind chills between 25 and 35 below zero possible. The coldest wind chills are expected to be late Friday night through Saturday. * WHERE...The Eastern Lake Ontario Region. * WHEN...From Saturday morning through Sunday afternoon. * IMPACTS...Dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ PP
212 WWUS71 KBUF 060603 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 103 AM EST Fri Feb 6 2026 NYZ012>014-019>021-085-062015- /O.UPG.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/ /O.NEW.KBUF.EC.W.0003.260207T0600Z-260208T1500Z/ Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 103 AM EST Fri Feb 6 2026 ...EXTREME COLD WARNING IN EFFECT FROM 1 AM SATURDAY TO 10 AM EST SUNDAY... * WHAT...Dangerously cold wind chills as low as 30 below zero expected. The coldest wind chills are expected to be late tonight through Saturday. * WHERE...Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, Allegany, and Southern Erie Counties. * WHEN...From 1 AM Saturday to 10 AM EST Sunday. * IMPACTS...Dangerously cold wind chills as low as 30 below zero will cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ006>008-062015- /O.UPG.KBUF.EC.A.0002.260207T1200Z-260208T1800Z/ /O.NEW.KBUF.EC.W.0003.260207T1200Z-260208T1800Z/ Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 103 AM EST Fri Feb 6 2026 ...EXTREME COLD WARNING IN EFFECT FROM 7 AM SATURDAY TO 1 PM EST SUNDAY... * WHAT...Dangerously cold wind chills between 25 and 35 below zero expected. * WHERE...The Eastern Lake Ontario Region. * WHEN...From 7 AM Saturday to 1 PM EST Sunday. * IMPACTS...Dangerously cold wind chills as low as 30 below zero will cause frostbite on exposed skin in as little as 15 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially dangerous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 15 minutes or less with apparent temperatures of 25 below zero or colder. && $$ NYZ001>005-010-011-062015- /O.UPG.KBUF.EC.A.0002.260207T0600Z-260208T1500Z/ /O.NEW.KBUF.CW.Y.0006.260207T0600Z-260208T1500Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 103 AM EST Fri Feb 6 2026 ...COLD WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 10 AM EST SUNDAY... * WHAT...Bitterly cold wind chills between 15 and 24 below zero expected. The coldest wind chills are expected to be late tonight into Saturday morning. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 1 AM Saturday to 10 AM EST Sunday. * IMPACTS...Bitterly cold wind chills as low as 24 below zero will cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... This is a potentially hazardous situation to be outdoors. If you must be outside, be sure to cover all exposed skin. Frostbite can occur in 30 minutes or less with apparent temperatures of 15 below zero or colder. && $$ HSK
What forecasters said that day
The local office's own words before this extreme cold watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this extreme cold watch went out at Feb 4, 6:35 PM EST, 6 hours 26 minutes earlier. Its key messages:
- 1) Light lake effect snow will continue south of Lake Ontario through Thursday morning. 2) Widespread light to moderate snowfall Friday and Friday night, with gusty winds supporting blowing and drifting snow and limited visibility. 3) Light lake effect snow will develop Saturday and persist through the weekend. 4) Dangerously cold temperatures and wind chill values return for the weekend.
Area forecast discussion, Feb 4, 6:35 PM EST, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 635 PM EST Wed Feb 4 2026 .WHAT HAS CHANGED... Minor changes to lake effect location and snowfall amounts south of Lake Ontario through Thursday morning for ongoing limited lake effect snow. && .KEY MESSAGES... 1) Light lake effect snow will continue south of Lake Ontario through Thursday morning. 2) Widespread light to moderate snowfall Friday and Friday night, with gusty winds supporting blowing and drifting snow and limited visibility. 3) Light lake effect snow will develop Saturday and persist through the weekend. 4) Dangerously cold temperatures and wind chill values return for the weekend. && .DISCUSSION... KEY MESSAGE 1...Light lake effect snow will continue south of Lake Ontario through Thursday morning. The environment will remain marginally supportive of light lake effect snow south of Lake Ontario through Thursday morning. A strong inversion will remain in place around 5K feet, but a sufficiently deep dendritic growth zone will remain within the shallow mixed boundary layer beneath the inversion. Light lake effect snow along the south shore of Lake Ontario will continue this afternoon, although it will likely tend to weaken and become less organized through the afternoon hours as the higher February sun angle encourages more diurnal mixing, breaking apart the shallow banding structures into open cellular convection. Tonight through Thursday morning expect lake effect to become a little better organized again with the loss of diurnal mixing. A weak shortwave will move southeast across the eastern Great Lakes tonight, bringing a minor uptick in synoptic scale moisture and ascent. This should allow the light lake effect snow to expand in coverage south of Lake Ontario and across Western NY overnight through Thursday morning. Lake effect snow will shrink in coverage and gradually end from late morning through the afternoon Thursday as a ridge axis crosses the eastern Great Lakes, disrupting boundary layer flow and introducing shear to the profile. Additional accumulations from this afternoon through Thursday morning will be in the dusting to 2" range in most areas south of Lake Ontario, with a few isolated 3" amounts possible given the fluffy snow:water ratios. KEY MESSAGE 2...Widespread light to moderate snowfall Friday and Friday night, with gusty winds supporting blowing and drifting snow and limited visibility. Within deep longwave troughing centered across the Atlantic Seaboard, an embedded shortwave trough will drop southeast across the Great Lakes Friday. Meanwhile, a surface low and associated cold front will slide southeast across southern Ontario, Canada towards New York State. Ahead of the front's arrival, steady light snow will spread from west to east Friday morning, and remain across the region well into Friday afternoon. A period of moderate to heavy snow will then pass across the region Friday night corresponding to the passage of the cold front. A widespread snowfall of 2 to 5 inches will be possible, with the higher amounts corresponding to the higher terrain. In addition to the snow, the pressure gradient between the exiting surface high and the incoming clipper system will result in winds to increase Friday afternoon, further increasing with the passage of and in the wake of the cold front. Wind gusts Friday night will peak between 35-40 mph across the Niagara Frontier and 30-35 mph elsewhere. This being said, expect blowing and drifting snow and reductions to visibility. KEY MESSAGE 3...Light lake effect snow will develop Saturday and persist through the weekend. Another Arctic airmass will spill across the eastern Great Lakes region Friday night through Sunday. Temperatures at 850mb will drop towards -23C to -28C, which when combined with the lingering synoptic moisture overhead, some limited light lake effect snow will develop south of Lake Ontario. This snow will be quite similar to the current ongoing lake effect snow this afternoon. Snowfall amounts this weekend will generally be minor. KEY MESSAGE 4...Dangerously cold temperatures and wind chill values return for the weekend. There is an increased risk of frostbite and hypothermia this weekend. Another round of arctic air is expected with 850 mb temperatures plunging down to -23C to -28C. Bitter temperatures and brisk winds will result in dangerous wind chill values Friday night through Sunday night. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Lake effect snow southeast of Lake Ontario will expand in coverage tonight through Thursday morning, with a larger footprint of light snow and MVFR/IFR conditions including KROC, KBUF, and KIAG. Some weak upslope snow showers may also develop at times near KJHW. The light snow will persist through Thursday morning before shrinking in coverage and ending from late morning through the afternoon. Widespread MVFR CIGS and some higher terrain IFR in the morning will improve to mainly VFR later in the day. Outlook... Friday through Friday night...Periods of IFR/LIFR in light to moderate snow and blowing snow. Snow squalls and brief bursts of 1/4SM +SN possible Friday night along an arctic cold front. Saturday through Sunday...Areas of IFR in lake effect snow showers south of Lake Ontario. Monday...VFR/MVFR with a chance of light snow showers. && .MARINE... The next period of windy conditions will develop Friday and continue Friday night through Saturday as a strong arctic cold front crosses the eastern Great Lakes, producing higher end Small Craft Advisory conditions that peak Friday night through Saturday on Lake Ontario. The airmass will be very cold, and will likely result in freezing spray on Lake Ontario as well. Winds and waves will subside later Sunday as high pressure builds into the lower Great Lakes. Of note...most, if not all of the Lake Erie nearshore waters are now ice covered. Waves have been omitted from the forecast. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && DISCUSSION...EAJ/Hitchcock AVIATION...AR/Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Feb 4, 12:25 PM EST, 12 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1225 PM EST Wed Feb 4 2026 NYZ001>008-010>014-019>021-085-051730- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 1225 PM EST Wed Feb 4 2026 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An arctic cold front will cross the region Friday through Friday night with widespread light snow and the potential for a few snow squalls. Light to moderate snow accumualations are expected. Limited lake effect snow will persist south of Lake Ontario over the weekend with additional light snow accumulations. Much colder air will move back into the region late Friday night through Sunday, with dangerously cold wind chills likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-051730- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1225 PM EST Wed Feb 4 2026 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-051730- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1225 PM EST Wed Feb 4 2026 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-051730- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 1225 PM EST Wed Feb 4 2026 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-051730- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1225 PM EST Wed Feb 4 2026 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 12:44 PM EST | Winter Weather Advisory | BUF | Cattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 8 more | 3 days |
| Feb 5, 1:07 PM EST | Gale Watch | BUF | 12 hr |
Nearby
Extreme Cold Watches in New York, 2026Every extreme cold watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.